Medical Surgical GI bleed #2

Question

The nurse is providing discharge teaching to a client in renal failure about the potential for gastrointestinal (GI) bleed. Which statement by the nurse is most correct?

Answers

  1. “Monitor for decreasing hemoglobin and hematocrit levels.”
    • Rationale:

      This answer is not correct since the client will have no way of monitoring the H & H in the home environment. This would be data the nurse would collect during hospitalization or during an outclient visit.

  2. “Use a soft toothbrush when brushing your teeth.”
    • Rationale:

      This answer is not correct only because it is not the best answer. Clients with upper GI bleeds may have gum bleeding. Using a soft toothbrush will minimize damage to the oral mucosa.

  3. “Avoid taking aspirin or any NSAIDs for pain.”
    • Rationale:

      This answer is correct because aspirin and NSAIDs prolong bleeding time. Aspirin lowers the body’s ability to clot and also damages the stomach mucosa by suppressing the integration of prostaglandins. Prostaglandins prevent stomach acid secretion and restores mucus to provide protection from damage.

  4. “Limit your alcohol intake to 2-3 beers a day.”
    • Rationale:

      This answer is not correct because complete abstinence from alcohol should be encouraged since alcohol increases gastric acid, with the effect being maximal to the alcohol consumed. This causes damage to the stomach lining and hemorrhage.

Overview

A gastrointestinal bleed is bleeding from the upper or lower digestive tract. It is a symptom of a disease or disorder of the gastrointestinal system. Taking medications such as aspirin or NSAIDs for pain can cause increased bleeding and should be avoided.

Explanation

Learning Outcomes

A gastrointestinal bleed is bleeding from the upper or lower digestive tract. It is a symptom of a disease or disorder of the gastrointestinal system. A bleed in the GI tract can vary from mild to severe. Sometimes a GI bleed can be fatal. Causes of GI bleeds are peptic ulcers, hemorrhoids, cancer, or inflammation in the upper or low GI tract, such as Crohn’s disease or diverticulitis. Clients should avoid taking aspirins or NSAIDs since each prolongs bleeding time. Clients with a GI bleed should completely abstain from alcohol. Alcohol thins blood and strongly stimulates gastric acid secretion, which leads to damage to the stomach mucosa and causes hemorrhage.

Test Taking Tip

Know the causes of GI bleeds and the “how” of upper and lower GI bleeds.

Video Rationale